Alert archive / Montana / Wind Advisories in 2014

Wind Advisory 2, NWS Billings, MT

January 6, 2014Park County, Stillwater County, Sweet Grass County, Montana

NWS Billings, MT issued this wind advisory at Jan 6, 2014, 10:15 AM MST for Park County, Stillwater County, Sweet Grass County, Montana. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jan 6, 2014, 10:15 AM MST (17:15 UTC)
Expired
Jan 7, 2014, 3:53 AM MST
In force
18 hr
Issued by
NWS Billings, MT

Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT

The radar

The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 17:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 5.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2014-01-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2014-01-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 299 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1604 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
299 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

668 
WWUS75 KBYZ 061715
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
1015 AM MST MON JAN 6 2014

MTZ041-065-066-071300-
/O.NEW.KBYZ.WI.Y.0002.140106T1715Z-140107T1300Z/
NORTHERN SWEET GRASS-LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...BIG TIMBER...LIVINGSTON...FISHTAIL...
MCLEOD
1015 AM MST MON JAN 6 2014

...WIND ADVISORY IN EFFECT UNTIL 6 AM MST TUESDAY...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM MST TUESDAY. 

* TIMING...STRONG SOUTHWEST WINDS WILL CONTINUE THIS AFTERNOON
  THROUGH TONIGHT...WITH THE STRONGEST GUSTS OCCURRING AFTER
  SUNSET. WINDS WILL DECREASE TUESDAY MORNING.

* WINDS...SOUTHWEST 30 TO 45 MPH WITH GUSTS TO 60 MPH.

* IMPACTS...STRONG CROSS WINDS CAN BE EXPECTED ON INTERSTATE 90
  FROM LIVINGSTON TO BIG TIMBER...AND ALONG THE FOOTHILLS SOUTH OF
  BIG TIMBER. GUSTY WINDS WILL ALSO CAUSE LOCALIZED BLOWING AND
  DRIFTING SNOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
3 follow-up statements
723 
WWUS75 KBYZ 062228
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
328 PM MST MON JAN 6 2014

MTZ041-065-066-071300-
/O.CON.KBYZ.WI.Y.0002.000000T0000Z-140107T1300Z/
NORTHERN SWEET GRASS-LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...BIG TIMBER...LIVINGSTON...FISHTAIL...
MCLEOD
328 PM MST MON JAN 6 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM MST TUESDAY...

* TIMING...STRONG SOUTHWEST WINDS WILL CONTINUE THROUGH
  TONIGHT...WITH THE HIGHEST GUSTS EXPECTED AFTER SUNSET. WINDS
  WILL DECREASE TUESDAY MORNING.

* WINDS...SOUTHWEST 30 TO 45 MPH WITH GUSTS TO 60 MPH.

* IMPACTS...STRONG CROSS WINDS CAN BE EXPECTED ON INTERSTATE 90
  FROM LIVINGSTON TO BIG TIMBER...AND ALONG THE FOOTHILLS SOUTH OF
  BIG TIMBER. GUSTY WINDS WILL ALSO CAUSE LOCALIZED BLOWING AND
  DRIFTING SNOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
620 
WWUS75 KBYZ 070309
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
809 PM MST MON JAN 6 2014

MTZ041-065-066-071300-
/O.CON.KBYZ.WI.Y.0002.000000T0000Z-140107T1300Z/
NORTHERN SWEET GRASS-LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...BIG TIMBER...LIVINGSTON...FISHTAIL...
MCLEOD
809 PM MST MON JAN 6 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM MST TUESDAY...

* TIMING...STRONG SOUTHWEST WINDS WILL CONTINUE THROUGH
  TONIGHT...WITH THE HIGHEST GUSTS EXPECTED LATE THIS EVENING.
  WINDS WILL DECREASE TUESDAY MORNING.

* WINDS...SOUTHWEST 30 TO 45 MPH WITH GUSTS TO 60 MPH.

* IMPACTS...STRONG CROSS WINDS CAN BE EXPECTED ON INTERSTATE 90 
  FROM LIVINGSTON TO BIG TIMBER...AND ALONG THE FOOTHILLS SOUTH 
  OF BIG TIMBER. GUSTY WINDS WILL ALSO CAUSE LOCALIZED BLOWING 
  AND DRIFTING SNOW. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
314 
WWUS75 KBYZ 071053
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
353 AM MST TUE JAN 7 2014

MTZ041-065-066-071200-
/O.CAN.KBYZ.WI.Y.0002.000000T0000Z-140107T1300Z/
NORTHERN SWEET GRASS-LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...BIG TIMBER...LIVINGSTON...FISHTAIL...
MCLEOD
353 AM MST TUE JAN 7 2014

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE WEAKENED BELOW ADVISORY LEVEL...THUS THE WIND ADVISORY
HAS BEEN CANCELLED.

$$

HTTP://WEATHER.GOV/BILLINGS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Jan 6, 8:39 AM MST, 1 hour 36 minutes earlier.

Area forecast discussion, Jan 6, 8:39 AM MST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
839 AM MST MON JAN 6 2014

.UPDATE...
TEMPERATURES ON THE ORDER OF -20F ALONG WITH WINDS FLIRTING WITH
10 MPH STILL CAUSING SOME WIND CHILLS TO NEAR -40F IN FAR SE MT
THIS MORNING. WILL LET THE WIND CHILL HIGHLIGHT RUN ITS COURSE
THROUGH THE MORNING.

OTHERWISE THE KLONDIKE CHINOOK HAS ALLOWED FOR INCREASED SW-W
WINDS ALONG OUR WESTERN FOOTHILLS...WITH ORIENTATION OF GRADIENT
YIELDING GUSTS INTO THE 40S AT HARLOWTON...BIG TIMBER AND
LIVINGSTON. SHOULD SEE GUSTS OF 40-50 MPH AT ALL THREE SITES
THROUGH THE DAY...WITH GAP FLOW NOT FAVORED UNDER THE NW FLOW
ALOFT. FLOW ALOFT WILL BACK SOME AFTER 00Z AND THIS SHOULD ALLOW
FOR HIGHER GUSTS AT THE GAP LOCATIONS TONIGHT. MAY NEED A WIND
ADVISORY HERE...AND WILL TAKE A LOOK AT THE 12Z MODEL RUNS
SHORTLY.

OTHERWISE IT WILL BE DRY TODAY AS OUR WARM UP COMMENCES. ALREADY
29 AT TIMBERCREST SO HAVE RAISED WESTERN TEMPS UP A BIT.

JKL

&&

.SHORT TERM...VALID FOR TDY AND TUE...

SURFACE PRESSURE FALLS RESULTING FROM A WEAK SURFACE LOW AND WEAK
SHORTWAVE ACTIVITY MOVING FROM SOUTHERN CANADA INTO EASTERN
MONTANA TODAY INTO TONIGHT WILL TIGHTEN THE SURFACE PRESSURE
GRADIENT ACROSS THE WEST THROUGH THE DAY TODAY. THIS WILL RESULT
IN GUSTY W TO SW WINDS FROM LIVINGSTON TO BIG TIMBER AND ALONG THE
WESTERN FOOTHILLS. HOWEVER...THE WIND EVENT LOOKS MARGINAL...SO
WILL NOT ISSUE ANY HIGHLIGHTS AT THIS TIME. MAY SEE SOME AREAS OF
BLOWING AND DRIFTING SNOW AS WINDS PICK UP ACROSS THE WEST
TODAY...BUT AS HIGH TEMPS ARE EXPECTED TO APPROACH
FREEZING...THE SNOW WILL CRUST OVER...SO THE POTENTIAL FOR BLOWING
SNOW WILL DIMINISH AS THE DAY PROGRESSES. FARTHER EAST...TEMPS
WILL MODERATE VERY SLOWLY THROUGH THE DAY...BUT ARE STARTING OUT
WELL BELOW ZERO. ALTHOUGH WINDS ARE MARGINAL...OPTED TO KEEP A
WIND CHILL ADVISORY GOING EAST OF ROSEBUD COUNTY. OVERALL
TODAY...THE WEATHER LOOKS DRY UNDER NW FLOW.

SEVERAL UPPER DISTURBANCES WILL MOVE ACROSS THE FORECAST AREA
TUESDAY INTO TUESDAY NIGHT BRINGING A CHANCE FOR RAIN AND SNOW
SHOWERS...BUT ANY PRECIP THAT DOES FALL WILL BE LIGHT AS DYNAMICS
LOOK FAIRLY WEAK. ACROSS THE EAST...ANOTHER WEAK BACK DOOR COLD
FRONT MAY SLIP INTO EASTERN ZONES THROUGH THE DAY...BUT THE
AIRMASS WILL NOT BE NEARLY AS COLD AS THE CURRENT AIRMASS AND WILL
BEGIN TO MOVE OUT OF THE EAST LATE TUESDAY NIGHT AS UPPER LEVEL
RIDGING CONTINUES TO BUILD INTO THE REGION. HIGHS TUESDAY WILL
RANGE FROM NEAR 40 ACROSS THE WEST TO NEAR 20 ACROSS THE
EAST...NEAR BAKER AND EKALAKA. STC

.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...

NO SIGNIFICANT CHANGES TO THE GOING FORECAST PACKAGE. STILL NO
MAJOR STORM SYSTEMS OR COLD AIR INTRUSIONS SHOWING UP IN THE
EXTENDED FORECAST. HOWEVER THE FLOW ALOFT WILL BE FAST KEEPING A
SERIES OF WEAKER DISTURBANCES MOVING THROUGH THE AREA. THE GFS
CONTINUES TO BE MORE BULLISH WITH PRECIPITATION CHANCES AS ITS
PACIFIC STORM TRACK IS CENTERED OVER THE AREA...WHILE THE EUROPEAN
SOLUTION LOOKS DRIER WITH MORE ENERGY TO THE NORTH AND SOUTH OF
THE AREA. BOTH MODELS SHOWING A GENERALLY WINDY PATTERN ACROSS THE
AREA WITH PERIODS OF STRONG WINDS SHOWING UP FOR WESTERN VALLEY
LOCATIONS AND OCCASIONAL GUSTY WINDS MOVING OUT INTO THE PLAINS.
DESPITE THE STRONGER DOWNSLOPE WINDS TEMPERATURES DO NOT GET MUCH
ABOVE CLIMATOLOGICAL NORMAL AS CLOUD COVER AND A LACK OF STRONG
RIDGING HOLD TEMPERATURES DOWN. CHAMBERS
&&

.AVIATION...

VFR CONDITIONS WILL PREVAIL ACROSS THE REGION TODAY. SOUTHWEST
WINDS WILL INCREASE THROUGH THE DAY FROM BILLINGS WEST WITH GUSTS
AROUND 40 KTS EXPECTED AROUND KLVM AND K6SO...INCREASING TO
AROUND 50 KTS THIS EVENING AT PRIMARILY KLVM. AREAS OF BLOWING
AND DRIFTING SNOW ARE POSSIBLE WEST OF BILLINGS TODAY WITH
OCCASIONAL VISIBILITY RESTRICTIONS TO UNDER 3SM. BT

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY TUE     WED     THU     FRI     SAT     SUN
-------------------------------------------------------
BIL 023 021/037 024/037 028/040 025/039 029/043 027/038
    0/N 02/W    32/J    01/N    22/W    12/W    22/W
LVM 031 020/038 027/039 030/040 027/040 029/042 028/037
    0/Q 03/W    31/N    12/W    32/W    23/W    32/W
HDN 022 015/035 016/036 021/039 020/036 021/040 022/035
    0/B 02/J    32/W    01/B    22/W    12/J    22/J
MLS 010 008/027 009/029 018/032 019/033 019/035 022/032
    0/B 02/J    22/J    10/B    11/B    11/B    21/N
4BQ 013 009/032 013/033 019/036 018/035 018/039 023/034
    0/B 01/E    22/W    11/B    11/B    11/B    21/B
BHK 006 004/022 003/026 013/033 018/032 016/035 021/032
    0/B 11/E    23/J    10/B    01/B    11/B    21/N
SHR 023 012/036 017/037 020/041 017/036 018/042 022/037
    0/B 02/J    22/W    01/B    22/W    12/W    22/J

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WIND CHILL ADVISORY IN EFFECT UNTIL NOON MST TODAY FOR ZONES
      32-33-36-37.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jan 6, 4:25 AM MST, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
425 AM MST MON JAN 6 2014

MTZ028>042-056>058-063>068-WYZ098-099-071130-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
425 AM MST MON JAN 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

GUSTY WINDS WILL COMBINE WITH VERY COLD TEMPERATURES TO PRODUCE WIND
CHILLS OF 2O TO 40 BELOW ZERO EAST OF ROSEBUD COUNTY THIS MORNING.
FROSTBITE CAN OCCUR IN AS LITTLE AS 15 TO 30 MINUTES AT SUCH COLD
TEMPERATURES.

WIND GUSTS AROUND 50 MPH ARE POSSIBLE IN THE LIVINGSTON AREA
TODAY INTO TONIGHT...WITH WIND GUSTS OVER 40 MPH POSSIBLE FROM
BIG TIMBER NORTH TOWARDS HARLOWTON AND IN THE BEARTOOTH FOOTHILLS.
THE GUSTY WINDS WILL RESULT IN STRONG CROSSWINDS ALONG INTERSTATE
90 IN THE REGION AND MAY GENERATE AREAS OF BLOWING SNOW...SO
TRAVEL ACROSS THE WEST MAY BECOME DIFFICULT AT TIMES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PERIODS OF VERY GUSTY WINDS AND STRONG CROSSWINDS ARE POSSIBLE AT
TIMES FROM LIVINGSTON TO BIG TIMBER AND SOUTH TOWARDS NYE. IF YOU
HAVE PLANS TO TRAVEL THROUGH THAT REGION...PLEASE CHECK THE LATEST
FORECAST.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 6, 4:01 AM MSTWind Chill AdvisoryBYZCarter, Custer, Fallon, Powder River7 hr

Nearby

Wind Advisories in Montana, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.